Mathematische Annalen

, Volume 373, Issue 1–2, pp 191–235 | Cite as

Ends of finite volume, nonpositively curved manifolds

  • Grigori AvramidiEmail author


We study complete, finite volume n-manifolds M of bounded nonpositive sectional curvature. A classical theorem of M. Gromov says that if such M has negative curvature then it is homeomorphic to the interior of a compact manifold-with-boundary, and we denote this boundary \(\partial M\). If \(n\ge 3\), we prove that the universal cover of the boundary \(\widetilde{\partial M}\) and also the \(\pi _1M\)-cover of the boundary \(\partial {{\widetilde{M}}}\) have vanishing \((n-2)\)-dimensional homology. For \(n=4\) the first of these recovers a result of Nguy\(\tilde{\hat{\mathrm {e}}}\)n Phan saying that each component of the boundary \(\partial M\) is aspherical. For any \(n\ge 3\), the second of these implies the vanishing of the first group cohomology group with group ring coefficients \(H^1(B\pi _1M;{\mathbb {Z}}\pi _1M)=0\). A consequence is that \(\pi _1M\) is freely indecomposable. These results extend to manifolds M of bounded nonpositive curvature if we assume that M is homeomorphic to the interior of a compact manifold with boundary. Our approach is a form of “homological collapse” for ends of finite volume manifolds of bounded nonpositive curvature. This paper is very much influenced by earlier, yet still unpublished work of Nguy\(\tilde{\hat{\mathrm {e}}}\)n Phan.



I would like to thank T\(\hat{\mathrm {a}}\)m Nguy\(\tilde{\hat{\mathrm {e}}}\)n Phan for explaining her proof of Theorem 2, discussing numerous aspects of the present paper and making crucial suggestions (e.g. the idea of how to organize patches into maximal clumps).


  1. 1.
    Abresch, U., Schroeder, V.: Graph manifolds, ends of negatively curved spaces and the hyperbolic \(120\)-cell space. JDG 35(2), 299–336 (1992)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Ballmann, W.: Lectures on Spaces of Nonpositive Curvature, vol. 25. Birkhäuser, Basel (2012)Google Scholar
  3. 3.
    Ballmann, W., Gromov, M., Schroeder, V.: Manifolds of Nonpositive Curvature, vol. 61. Birkhäuser, Basel (1985)zbMATHGoogle Scholar
  4. 4.
    Belegradek, I.: An assortment of negatively curved ends. JTA 5(04), 439–449 (2013)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Belegradek, I.: Topology of open nonpositively curved manifolds. arXiv preprint arXiv:1306.1256 (2013)
  6. 6.
    Borel, A., Serre, J.-P.: Corners and arithmetic groups. Comment. Math. Helv. 48, 436–491 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bridson, M., Haefliger, A.: Metric Spaces of Non-positive Curvature, vol. 319. Springer, Berlin (1999)zbMATHGoogle Scholar
  8. 8.
    Buser, P., Karcher, H.: Gromov’s Almost Flat Manifolds. Asterisque, vol. 81. Société Mathématique de France, Paris (1981)Google Scholar
  9. 9.
    Cheeger, J., Fukaya, K., Gromov, M.: Nilpotent structures and invariant metrics on collapsed manifolds. JAMS 5(2), 327–372 (1992)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Cheeger, J., Gromov, M.: Bounds on the von neumann dimension of \(L^2\)-cohomology and the Gauss–Bonnet theorem for open manifolds. JDG 21(1), 1–34 (1985)zbMATHGoogle Scholar
  11. 11.
    Cheeger, J., Gromov, M.: Collapsing Riemannian manifolds while keeping their curvature bounded. I. JDG 23, 309–346 (1986)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Cheeger, J., Gromov, M.: Collapsing Riemannian manifolds while keeping their curvature bounded. II. JDG 32, 269–298 (1990)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Davis, M.W., Okun, B.: Cohomology computations for Artin groups, Bestvina–Brady groups, and graph products. Groups Geom. Dyn 6(3), 485–531 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Davis, M.W.: The Geometry and Topology of Coxeter Groups, vol. 32. Princeton University Press, Princeton (2008)zbMATHGoogle Scholar
  15. 15.
    Eberlein, P.: Lattices in spaces of nonpositive curvature. Ann. Math. 111, 435–476 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Eberlein, P.: Geometry of Nonpositively Curved Manifolds. University of Chicago Press, Chicago (1996)zbMATHGoogle Scholar
  17. 17.
    Farrell, F.T., Jones, L.E.: Rigidity for aspherical manifolds with \(\pi _1\subset {GL}_m({R})^*\). AJM 2, 215–262 (1998)Google Scholar
  18. 18.
    Farrell, F.T., Jones, L.E.: Local collapsing theory. Pac. J. Math. 210(1), 1–100 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fujiwara, K.: A construction of negatively curved manifolds. Proc. Jpn. Acad. Ser. A Math. Sci. 64(9), 352–355 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gromov, M.: Almost flat manifolds. JDG 13(2), 231–241 (1978)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Gromov, M.: Manifolds of negative curvature. J. Differ. Geom. 13(2), 223–230 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gromov, M.: Synthetic geometry in Riemannian manifolds. Proc. ICM-1978 1, 415–419 (1978)Google Scholar
  23. 23.
    Gromov, M.: Filling riemannian manifolds. JDG 18(1), 1–147 (1983)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Gromov, M.: Asymptotic invariants of infinite groups. In: Geometric Group Theory. LMS Note 182, vol. 2, pp. 1–295. Cambridge University Press, Cambridge (1993)Google Scholar
  25. 25.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  26. 26.
    Nguyen Phan, T.T.: On finite volume, negatively curved manifolds, arXiv preprint arXiv:1110.4087 (2011)
  27. 27.
    Nguyen Phan, T.T.: Nil happens. What about \(S\)ol?, arXiv preprint arXiv:1207.1734 (2012)
  28. 28.
    Ontaneda, P.: Pinched smooth hyperbolization, arXiv preprint arXiv:1110.6374 (2011)
  29. 29.
    Pettet, A., Souto, J.: Periodic maximal flats are not peripheral. J. Topol. 7(2), 363–384 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Ruh, E.A.: Almost flat manifolds. JDG 17(1), 1–14 (1982)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Shalen, P.B.: Three-manifolds and Baumslag–Solitar groups. Topol. Appl. 110(1), 113–118 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Wall, C.T.C.: Finiteness conditions for CW-complexes. Ann. Math. 81, 56–69 (1965)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.University of MuensterMuensterGermany

Personalised recommendations